H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

From the Heart to the Lung: A Case of Drug Toxicity

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy , Clinical situation which can not be reproduced for ethical reasons

Carina M. Rôlo Silvestre, André Nunes, Ricardo José Cordeiro, João Pereira Eusébio, Maria Teresa Vilaça, Teresa Falcão, António Carlos Domingos

Portugal Department of Pulmonology, Centro Hospitalar do Oeste, Torres Vedras, Portugal

Am J Case Rep 2021; 22:e929906

DOI: 10.12659/AJCR.929906

Available online: 2021-02-24

Published: 2021-04-06


#929906

BACKGROUND: Amiodarone is an anti-arrthymic drug used to treat and prevent several types of dysrhythmias. This drug is known for multiple-organ toxicity. Lung toxicity occurs in about 1% to 5% of cases. A wide variety of lung manifestations have been described, from mild to severe forms. Pulmonary toxicity can be acute, sub-acute, or chronic. Amiodarone-induced lung toxicity is a diagnosis of exclusion. The main treatment is discontinuation of the drug. Lung disease may progress initially due to the prolonged half-life and the accumulation of amiodarone in adipose tissue. Regarding the prognosis, lung toxicity can be reversible, but in some cases, it is irreversible and is sometimes fatal. The risks associated with its use must always be considered. Amiodarone should only be used for short periods.
CASE REPORT: The authors present a case of a 71-year-old female patient, taking amiodarone 200 mg/day for 18 months. The patient presented with amiodarone-induced lung toxicity. After drug withdrawal, without corticosteroid therapy, we observed clinical, functional, and radiological improvement.
CONCLUSIONS: This case shows that not all cases of amiodarone-induced lung toxicity require corticosteroid therapy, and highlights that is important to consider this diagnosis in patients on amiodarone therapy with respiratory symptoms.

Keywords: amiodarone, Drug-Related Side Effects and Adverse Reactions, Lung Diseases, Interstitial



Back